Waxing and isotretinoin FAQs

Waxing and isotretinoin FAQs

Bookmark and Share

Q: Is it safe to remove hair with wax while taking isotretinoin? I take isotretinoin and am about to go on vacation. I want to have an eyebrow wax and a bikini wax before I leave.

A: No waxing, please. Waxing can cause permanent scars in people taking isotretinoin. To avoid scarring, you must not wax while taking isotretinoin and for 6 months after you stop taking isotretinoin. This applies to hot wax and cold wax.

Skin can easily sunburn

If you plan to spend time outdoors, it is important to know that isotretinoin can make your skin more sensitive to the sun. You can sunburn unexpectedly and quickly. To protect your skin, dermatologists recommend that people taking isotretinoin:

  • Seek shade when outdoors.
  • Wear a shirt, wide-brimmed hat, and pants.
  • Apply sunscreen to all skin that will be exposed.

The type of sunscreen you use is important. Be sure to use sunscreen that offers:

  • Broad-spectrum protection (bottle may say “UVA/UVB protection”).
  • An SPF of 30 or greater.
  • Water resistance.

Because isotretinoin can make your skin more sensitive, it is especially important that you not tan. This includes not using indoor tanning (sunlamps and tanning beds) while taking isotretinoin.

Reference

U.S. Food and Drug Administration, The iPLEDGE Program Patient Introductory Brochure (pdf), December 2007.